What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 10, 2:34 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 10, 2:34 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
334 PM EDT Wed Aug 10 2022
.SYNOPSIS...
A cold front north of the region will gradually move south of
the local area by Thursday night, bringing widespread showers
and thunderstorms. Behind the front, high pressure will build
across the region for the weekend bringing cooler temperatures
and much less humidity.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 315 PM EDT Wednesday...
Thunderstorm coverage has rapidly increased since 1pm,
especially along and north of US-460 where there is a weak
surface boundary with pooling of dew points in the upper 70s
and lower 80s leading to SBCAPE values of 3500-4500 J/KG. Storms
are not moving much at all given the very weak flow aloft and
MBE vectors less than 10 kt. In addition, the anvil level flow
is actually out of the SE. As such, will maintain the flood
watch for the same general area along/north of US-460 through
this evening. Thought about including the eastern shore in the
flood watch, but given that this area has seen less rain in
recent weeks, have opted to hold off. In addition, with the high
instability values mentioned above as well as the Precipitable
water values above 2 inches, there is a potential for brief wet
microbursts from precip loading with any sustained updraft
despite the effective shear less than 20 kt. Overall, think this
threat is also focused along/north of US-460.
The actual front will struggle to move south tonight. The better
push southward will occur tomorrow. In fact, by 12z tomorrow morning
the front will still be north of the area. As such, although the
intensity and coverage of the convection will diminish, cannot
rule out showers tonight into tomorrow morning across the
northern half of the area. As such, will maintain a chance of
showers mainly north of I-64 through sunrise.
One more muggy night with lows remaining in the low-mid 70s,
although Louisa may see upper 60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 315 PM EDT Wednesday...
The front finally starts to move southward on Thursday as the strong
upper trough (-2 sigma) over the upper Great Lakes dives southward.
Still, the front will take it's time clearing the area, likely not
moving south of the area until Thursday night. As such, expect
another round of showers and storms to develop along the front Thu
afternoon especially southern VA and NE NC. Will go with likely
pops for this area Thu afternoon with chance pops thu evening.
Once this front moves south of the area Thu night, expect
significantly cooler temps and much lower humidity starting Friday
and continuing through the weekend as a strong upper trough persists
across the east coast. In fact, it will seem like an early taste of
Autumn. Highs will be in the low to mid 80s, with lows in the upper
50s inland to upper 60s close to the coast. It will be dry as well
under partly to mostly sunny skies.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 315 PM EDT Wednesday...
Expect below normal temps to continue into the middle of next week
with the upper trough persisting across the area. In fact,
there are hints from the GFS that the upper trough will close
off over the Middle Atlantic through the middle of next week,
which will keep chances for showers and thunderstorms right
through the early part of the week. The best chances for precip
will likely be Sun night into Monday as the upper trough
approaches and another cold front passes through the region.
Highs will stay in the low-mid 80s right through Wednesday with lows
in the low-mid 60s. With the upper trough overhead and potential
cloud cover, would not be shocked to see Monday stay in the 70s all
day.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 250 PM EDT Wednesday...
Numerous thunderstorms expected across the region into this
evening ahead of a cold front. Some of the storms will briefly
allow vsbys to be reduced to IFR or lower with gusts to 30-40kt.
Thunderstorms diminish tonight, but scattered showers will
persist at times especially at SBY and RIC where they will be
closer to the front. Additional showers and storms on Thursday
as the front finally moves through the area. Generally light
winds outside of storms today will become southwest at 10 kt on
Thursday.
Outlook: VFR conditions expected Friday through the weekend
with high pressure building across the area.
&&
.MARINE...
As of 320 PM EDT Wednesday...
A shortwave continues to push into the area through tonight. As a
result, scattered storms have developed and will continue to
increase in coverage through early tonight before slowly
dissipating. These storms could produce frequent lightning and gusty
winds. Outside of convection, winds this afternoon were E 5-10 kt
across the Ches Bay, SE 5-10 kt across the northern coastal waters,
and S/SSW 10-15 kt across the southern coastal waters. Expect winds
to become W/WSW 10-15 kt this evening through tonight. The initial
cold front pushes through Thurs with winds becoming NW 5-10 kt.
Winds become WNW/W Thurs evening before the secondary cold front
pushes through Thurs night into Fri morning. This secondary front
will have stronger CAA with it as cooler dewpoints filter into the
region. SCAs will likely be needed late Thurs night into Fri as
winds become N 15-20 kt with gusts to 25 kt. However, given that it
is the end of the 4th period and wind probs are not very excited
yet, will hold off for this update cycle and allow the mid shift to
reevaluate. Winds remain N 10-15 kt through Sat afternoon before
high pressure moves into the region and winds become light Sat night
and Sun.
Waves and seas remain 1-2 ft and 2-3 ft respectively through Thurs
night before building to 2-3 ft everywhere late Thurs night into Fri
night (perhaps 3-4 ft across the northern coastal waters). The rip
current risk will be low Thurs and Fri.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT this evening for NCZ013>017-
030>032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ048-061-062-
064-068-069-075>078-080>086-088>090-092-093-095>098-
509>525.
Flood Watch until midnight EDT tonight for VAZ048-060>062-064-
067>069-075>078-080>086-088>090-092-093-095>098-509>525.
MARINE...None.
&&
SYNOPSIS...MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...MRD
MARINE...RMMHazardous weather outlook, Aug 10, 2:39 PM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Wakefield VA
339 PM EDT Wed Aug 10 2022
VAZ048-061-062-064-068-069-075>078-080>086-088>090-092-093-095>098-
509>525-111945-
Fluvanna-Cumberland-Goochland-Caroline-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
339 PM EDT Wed Aug 10 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Flood Watch.
Some thunderstorms late this afternoon into early this evening may
contain gusts of 40-60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ060-067-111945-
Prince Edward-Nottoway-
339 PM EDT Wed Aug 10 2022
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Heat indices between 100 and 105 degrees are possible through this
evening.
Some thunderstorms late this afternoon into early this evening may
contain gusts of 40-60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ013>017-030>032-111945-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-
339 PM EDT Wed Aug 10 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered to numerous thunderstorms are expected late Wednesday
afternoon into the evening. Heavy rainfall rates may result in
localized flash flooding.
Some thunderstorms late this afternoon into early this evening may
contain gusts of 40-60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012-102-VAZ065-066-079-087-111945-
Northampton-Eastern Currituck-Mecklenburg-Lunenburg-Brunswick-
Greensville-
339 PM EDT Wed Aug 10 2022
This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Heat indices between 100 and 105 degrees are possible through this
evening.
Scattered to numerous thunderstorms are expected into this evening.
Heavy rainfall rates may result in localized flash flooding.
Some thunderstorms late this afternoon into early this evening may
contain gusts of 40-60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ099-100-111945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
339 PM EDT Wed Aug 10 2022
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered to numerous thunderstorms are expected into this evening.
Heavy rainfall rates may result in localized flash flooding.
Some thunderstorms late this afternoon into early this evening may
contain gusts of 40-60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 10, 3:25 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG NEWPORT NEWS 37.08N 76.51W
08/10/2022 CITY OF NEWPORT NEWVA 911 CALL CENTER
MULTIPLE TREES AND POWER LINES DOWN. TIME
ESTIMATED.
&&
EILocal storm report, Aug 10, 3:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM MARINE TSTM WIND 2 N POQUOSON 37.16N 76.38W
08/10/2022 M53 MPH ANZ632 VA MESONET
POQUOSON RIVER LIGHT MESONET MEASURED A GUST
TO 53 MPH (46 KNOTS).
&&
RMMSpecial weather statement, Aug 10, 3:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
431 PM EDT Wed Aug 10 2022
VAZ095-097-098-102115-
Norfolk/Portsmouth VA-Virginia Beach VA-Chesapeake VA-
431 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of , the southeastern
City of Norfolk, the northeastern City of Chesapeake and the City of
Virginia Beach through 515 PM EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Regent University, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Heavy rain could result in localized ponding of
water on roadways.
This strong thunderstorm will be near...
Kempsville around 440 PM EDT.
Princess Anne around 515 PM EDT.
Other locations impacted by this storm include South Norfolk, Rudee
Heights, Portlock, Mount Pleasant, Princess Anne Plaza, Sigma,
Sandbridge Beach, Oceana NAS, Macons Corner and Pungo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3670 7591 3666 7625 3682 7630 3684 7626
3683 7625 3684 7624 3684 7625 3695 7599
TIME...MOT...LOC 2030Z 250DEG 5KT 3678 7616
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, Aug 10, 3:36 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
436 PM EDT Wed Aug 10 2022
VAZ048-061-062-064-510-511-102115-
Goochland VA-Western Hanover VA-Fluvanna VA-Cumberland VA-
Caroline VA-Eastern Louisa VA-
436 PM EDT Wed Aug 10 2022
...Strong thunderstorms will impact portions of eastern Louisa,
northeastern Cumberland, Goochland, western Caroline, northwestern
Hanover and southeastern Fluvanna Counties through 515 PM EDT...
At 436 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bumpass to 6 miles northeast of Gum Spring
to Columbia. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Bumpass around 445 PM EDT.
Hadensville and Montpelier around 505 PM EDT.
Goochland, Ladysmith and Gum Spring around 515 PM EDT.
Other locations impacted by these storms include Chilesburg, Orchid,
Golansville, Guinea, Vontay, Maidens, Gum Tree, Irwin, Johnsons
Springs and Penola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3786 7793 3810 7786 3810 7783 3805 7775
3802 7775 3803 7773 3799 7764 3814 7749
3815 7733 3783 7739 3764 7778 3765 7787
3769 7791 3766 7796 3772 7834
TIME...MOT...LOC 2036Z 272DEG 17KT 3803 7779 3786 7783 3774 7817
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
BROWNSpecial weather statement, Aug 10, 3:38 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
438 PM EDT Wed Aug 10 2022
VAZ093-096-102115-
Isle of Wight VA-Suffolk VA-
438 PM EDT Wed Aug 10 2022
...Strong thunderstorms will impact portions of southwestern Isle of
Wight and the central City of Suffolk through 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Windsor, moving northeast at 15 mph. Another strong storm was near
Franklin and was also moving northeast.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Windsor, Downtown Suffolk, Holland, Suffolk, Kings Fork, Carrsville,
Longview, Lummis, Magnolia, Chuckatuck, Indika, Collosse, Wilroy,
Lees Mill, Kilby, Walters, Boaz and Elwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3665 7691 3667 7691 3668 7692 3670 7691
3670 7693 3679 7687 3690 7661 3684 7656
3683 7657 3682 7655 3683 7655 3675 7649
3664 7690
TIME...MOT...LOC 2037Z 246DEG 11KT 3677 7672
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
MillerSpecial weather statement, Aug 10, 3:40 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
440 PM EDT Wed Aug 10 2022
VAZ092-102130-
Southampton VA-
440 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of northeastern
Southampton County through 530 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ivor, or 7 miles south of Wakefield. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ivor, Vicksville, Dory, Manry and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3687 7710 3694 7697 3695 7686 3685 7685
3684 7686 3683 7686 3681 7687 3680 7686
3679 7709
TIME...MOT...LOC 2040Z 271DEG 3KT 3686 7699
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
Miller